SSRI's and diurnal Serotonin cycle ?

Jon Jenkins jenkinsj at ozy.dec.com
Sun Jun 4 03:18:58 EST 1995


I have been ill for approximately 10 weeks with a virus
called Ross River Fever, a mosquito borne
arbovirus. Subsequently I also developed
Glandular Fever (Epstien Barr Virus).
I have been off work for 8 weeks and it looks as
tho I will be off work for some substantial
further time.

In my last visit to the doc I mentioned that I was
feeling particluarly "down" as I was bored
and sick of watching TV but didnt seem
to have the energy to do anything else.
He gave me a starter pack of "Zoloft".

Six hours after taking the first
Zoloft I was awakened in from my sleep by waves of
"heat" flowing down my body. I'm sure I could feel
the chemical releases starting in my brain and
proceeding throught my whole body combined with
waves of nausea. For the next 24 hours I felt
almost "superhuman" combined with agitation, sweats
and extreme nervousness.

What followed in the second 24 hours
was the most terrifying experience of my life.
I experienced the deepest blackest
most frigthening feelings. These came in waves
whose frequency rather than intensity dissipated
over a 3 day period. Only after 7 days has the
effect worn off to any substantial degree.

Needless to say I did not take any more Zoloft!

My doc tells me that a small percentage of people
react in this manner to this class of drugs
and the coined phrase is "Seratonin Sick Syndrome"
(SSS).  Interestingly the supplier made no mention
of this in the blurb to the doc and
he only found out by ringing several shrinks
after much prodding from me and my persistant
assertions that something was drastically wrong.

This "SSS" sounds like fluff and crap to me but I would
be interested to hear from people experienced
in this field.

My own personal opinion is that the drug somehow
disturbed my natural Seratonin cycle as my sleep
patterns were drastically altered and night sleep
consisted of instant awakeness after only
a few hours of sleep. This was followed by a
real "blue" period a few hours later. Thankfully
this effect seems to have worn off but only
after 7 days!!. I am told the half life of this
drug is 72 hours so Im not surprised it took
this long to wear off.

Does anyone know the exact machanism by which this
class of drugs work ?

If sleep is regulated by Seratonin (is it ?) is
it possible that this class of drugs can seriously
disturb sleep patterns ?

If this so called miracle drug had such a bad effect
on me are there any other classes of drugs that
I should be aware of ?

What does it mean that I had such a bad reaction
to this drug? Is my brain chemistry somehow
different from the norm ? or is it something
to do with different receptors or what ?

Why did I get such a profound "rebound" effect
in the subsequent 24 hour period ?    
and was this rebound "real" depression ?
Why did this effect cycle at approximately
the same time (about 2-3 hours after  
waking) for days afterwards ?

Can this class of drug (or related)   
permantly alter brain chemistry/receptors ?
or can the effect outlast the
actual presence of the drug in the body ?

Is it possible that the Ross River Virus
or Epstein Barr Virus somehow altered the effect
of the drug, are there known problems of
combinations of some drugs and viral infections ?

Thanks for any help or pointers,      

Jon




More information about the Neur-sci mailing list